Nonparametric estimation of large covariance matrices with conditional sparsity

Hanchao Wang, Bin Peng, Degui Li, Chenlei Leng

Research output: Contribution to journalArticleResearchpeer-review

1 Citation (Scopus)

Abstract

This paper studies estimation of covariance matrices with conditional sparse structure. We overcome the challenge of estimating dense matrices using a factor structure, the challenge of estimating large-dimensional matrices by postulating sparsity on covariance of random noises, and the challenge of estimating varying matrices by allowing factor loadings to smoothly change. A kernel-weighted estimation approach combined with generalised shrinkage is proposed. Under some technical conditions, we derive uniform consistency for the developed estimation method and obtain convergence rates. Numerical studies including simulation and an empirical application are presented to examine the finite-sample performance of the developed methodology.

Original languageEnglish
Pages (from-to)53-72
Number of pages20
JournalJournal of Econometrics
Volume223
Issue number1
DOIs
Publication statusPublished - Jul 2021

Keywords

  • Approximate factor model
  • Kernel estimation
  • Large covariance matrix
  • Sparsity
  • Uniform convergence

Cite this